Category: 

What Are the Signs of a Methadone Overdose?

Article Details
  • Written By: C. Daw
  • Edited By: O. Wallace
  • Last Modified Date: 12 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The signs of a methadone overdose can vary from person to person, and depending upon if any other drugs were taken, can have symptoms ranging from drowsiness to death. Since methadone is a narcotic designed to help people free themselves from various other drug addictions, it can have numerous symptoms associated with an overdose. When determining if an overdose has occurred, whether accidental or on purpose, all of the various symptoms need to be analyzed and understood. No one sign can guarantee that too much methadone has been ingested — only a combination of symptoms can show true signs of a methadone overdose.

Drowsiness, confusion, disorientation, dizziness, and weakness are the first signs of a methadone overdose that need to be watched for. Even though the basic side effects allow for some of these symptoms, a combination of them, or even one that is extremely severe, can be an indicator of a problem. These signs can develop over time as the body accumulates too much methadone, or they can happen instantly when a large amount has been consumed. These five symptoms can also mean that various other medical problems exist, or can simply be signs of withdrawals from other drugs, so further evaluations should be done by looking for other signs.

Ad

Small pinpoint pupils, bluish colored skin and lips, cold and clammy skin, and sweating episodes are very good signs of a methadone overdose. The more of the drug that is consumed into the body, the more pronounced the symptoms will become. In some instances the fingertips will also turn blue, which means that oxygen is not getting to the body in adequate amounts. A lack of oxygen can not only cause a bluish color, but it denies vital organs what they need to function properly, including the brain and the heart. A combination of these symptoms is a good indicator that an overdose of methadone may be present.

The final set of symptoms associated with the signs of a methadone overdose is much more serious, and can lead to death if medical care is not obtained in time. Shallow breathing to the point of being difficult, reduced blood pressure, weak pulse, and severe muscle spasms are sure signs that an overdose may have occurred. As with all the other signs, they will be much more visible, and deadly, as the levels of methadone increase. A combination of these signs, along with the others listed, will show that a methadone overdose is present.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email